Yes, you heard it here fir…. fourth… it is hard to stop Suboxone. As anyone pausing at this website knows, it is hard to stop ANY opiate. There are many forces at work against you when you are tapering off opiates; physical withdrawal, mental withdrawal, cravings for opiates, and the unconscious mental effects of addiction– the conditioning of your mind to see opiates as the solution to all of those uncomfortable feelings. With all of that going on, it is no wonder that most ‘opiate tapers’ end unsuccessfully, leaving the addict more discouraged than he was before.
Suboxone is different than other opiates, and the differences profoundly influence the tapering process. I have mentioned several times how the ceiling effect of the drug affects the tapering process; there is minimal withdrawal going from 16 to 12 to 8 to 4 mg, but then the withdrawal kicks in during the last part of the taper. This is probably why people leave messages here and there on internet health boards about Suboxone being ‘the worst thing to stop’; the early stages are a cakewalk, and then the person tapering the drug gets hit with a brick at the end of the process.
What we really could use, to help people taper off Suboxone, is a tablet that is as large as the 8 mg tablet, but that contains less buprenorphine. It would be helpful to be able to dose people with 1 mg, then 0.5 mg, then 0.25 mg, then 0.125 mg, then off. Buprenorphine is a very potent drug; when used for pain relief it came in solution for IV administration in microgram doses, and a dose of 50 micrograms was a potent dose; the smallest pill form available is 2000 micrograms! So tapering requires the use of tiny chips of a tablet during the final stages, making accuracy impossible. If you wanted to do a proper taper with the drug you would want doses of about 50 micrograms each… and that amount is in one-fortieth of one-quarter of an eight mg tab. Do you know anyone with tiny tiny fingers and macroscopic vision?
Since we don’t have a formulation that allows a slow, accurate reduction in dose, we are left with doing the best that we can under the circumstances. I think it is useful, to know what to expect, so you don’t become too discouraged when hit with the withdrawal at the end. One thing that seems to be different about Suboxone is that people seem to have less ‘pull’ to take more during the taper. I don’t know if that is a real difference in the drug, or if it is just that people coming off Suboxone in my practice have taken it long enough for the conditioning that is so prevalent during active use to have faded.
I believe in medicating the taper off Suboxone; I was criticized on one site for suggesting the medication Vyvanse to deal with the horrible fatigue. But there is a ‘balance of risks, and I believe that it is safer to use everything we can to get a person through the taper without re-igniting all of those thoughts and memories of using, even if it means using a stimulant or benzo for a week.
People need to understand that the issue with addiction, and with all of these things related to addiction, is NOT THE DRUG… THE ISSUE IS THE RELATIONSHIP WITH THE DRUG. Some people hear the word ‘amphetamine’ and they go crazy– ‘that’s addictive!’ they say. Yes, it is. So is clonidine, when used in the prison environment. There are safe ways to use addictive medications; unfortunately, modern medicine demands ten-minute appointments, where safe prescribing is an impossibility. Why do patients keep putting up with it? Shouldn’t it take longer to figure out your problem and educate you, than it takes to make a hamburger?
The problem with any opiate taper, including Suboxone, is the loss of motivation after a few days of pain, weakness, and depression. You all tell me– would motivational tapes help? I have mentioned my web site sober after Sub, where I have tapes describing the state of mind you want to be in… you can get in that state of mind in a few ways that I know of, including going to meetings. I am eventually going to have tapes that will hopefully help a person feel support during the four or five days at the end of the taper… the days when everything appears hopeless and the clock moves in half-time, or even slower.
As for medications, I have been surprised at the effectiveness of gabapentin in relieving the ‘hot flashes’ that are such a pain during withdrawal. Clonidine is helpful, but it is such a drain on energy that it is sometimes hard to decide if a person is better with or without it. I tend to recommend it for nighttime use only. And then there is Vyvanse, an interesting molecule consisting of lysine bound to amphetamine… it is impossible to abuse, and a short course can help a person keep working.
For those people who have a problem with the use of a stimulant, picture my patient in the final few days of tapering off Suboxone. He is tired and discouraged, and despite my encouragement, I know that the ‘addict inside’ is now awake, and about to use self-pity to turn the person away from his good intentions. That is what happens, by the way– the addict inside the person waits for these opportunities, and once active the addict inside will change a person’s insight! And once it changes, it is impossible to change it back… at least not until there is some negative consequence that wakes the ‘real’ person. Crazy description, I know…. but addicts will recognize what I am saying. I strongly recommend all addicts learn to recognize their own ‘addict inside’. One value of twelve-step groups is that you get to hear about everyone’s addict inside, and you learn that the addict inside everyone is the SAME PERSON– the SAME ADDICT. Watch it in others, and learn about it in yourself.
Where was I…. this patient of mine is on the fence, and I am in danger of losing him? He won’t go off and relapse, but he will go back to the full dose of Suboxone for another six months before trying again. So if instead of all that, I can give a week of a stimulant to get his energy and mood up a bit, and help him kick through those last few days… where is the harm? As it turns out, many opiate addicts have ADD as well; they were on that common path of students identified by the school and parents as having trouble keeping up, leading to anger, shame, discouragement, and drug use. And so I have seen a number of patients start reading for enjoyment for the first time in their lives… pretty cool.
I think I’ve covered the major points:
Yes, it is hard to stop Suboxone… just like anything else. The ceiling effect results in the withdrawal symptoms being ‘backloaded’– all at the very end of a tapering process. It is very hard to taper because of the potency of buprenorphine; a tiny fragment of a tablet of Suboxone contains a very potent amount of buprenorphine, which is usually dosed in micrograms when used to treat pain. Remember when tapering that stopping 16 mg of buprenorphine is like stopping 30 mg of methadone… and stopping 2 mg of buprenorphine is like stopping… 30 mg of methadone! That is the ceiling effect in action– great for holding addiction in remission, but a pain when it comes to eventually tapering off Suboxone.
One last comment: tapering off the opiate is the EASY part; the hard part is not picking back up again. And that takes a great deal of work over the rest of your life. Before Suboxone, getting clean required changing one’s personality. I honestly don’t know if people going through a year on Suboxone, learning some things, then tapering the drug will be able to stay clean long-term. I try to offer things that I believe will help, things I picked up through a long residential treatment and years of twelve-step immersion. I hope I am helping at least some people- not only helping them feel ‘not alone’, but also helping them keep opiates from destroying their lives. BUT… if you are not doing well, don’t rely on my blog to turn it around. Do what I did, and open your mind and ask for help at a treatment center. I will say this again because if you hear it I will save you tons of money you would otherwise waste: open your mind before stepping in the door. Treatment is NOT education– it requires you to change and to do that you must drop all of your resistance to change. Avoid thinking that you have the answers; after all, it was your own best thinking that got you to where you are today.